You are not permitted to download, save or email this image. Visit image gallery to purchase the image.
A former Queenstown resident whose life has been destroyed by psychoactive substances says the products are ''far more dangerous'' than many realise.
Craig Dillon (43) said he began using the products after ''cartons'' of samples were sent to him to try.
Fast forward six years and Mr Dillon is on anti-seizure medication, possibly for the rest of his life.
He can no longer drive, struggles to walk or concentrate, lost his job and says his addiction ''contributed to the demise'' of his marriage.
He said he had been in hospital seven times for seizures and at one point ''my heart stopped ... I had to get defibrillated back to life''.
Now living in Dunedin, Mr Dillon says he wants to educate others on the side-effects and consequences of illegal ''legal highs'' in the hopes of ensuring others do not fall victim to the same fate.
''From a first-hand point of view, it's destroyed me.
''It turned me into an alcoholic - after being awake for several days [because of the products] I needed something to come down.
''I've been to rehab twice now ... I've lost pretty much everything because of it.
''It's the most destructive thing in society right now.
''My family has been my support; they have believed in me.
''A lot of people gave up on me because they saw the worst of me, caused by the drugs.''
Mr Dillon said the substances were ''extremely scary'' and highly addictive and, for many, the only way to ''find a way out'' was a rehab facility.
He said he stopped taking the products because ''the supply stopped'', but he turned to other drugs and alcohol to ''suppress that desire''.
''I was an addict and I didn't realise it.
''I used to take about eight pills a day ... about 5g of BZP, washed it down with beer or vodka or Bacardi.
''I saw the whole thing as a bit of rock 'n' roll.''
Although he now abstains from drugs and alcohol, Mr Dillon said the effects of that lifestyle would stay with him forever.
Suffering seizures, he was put on anti-convulsant medication.
Missing a dose leads to a ''pre-seizure aura''.
''I can't walk. I have to lie down in a dark room, turn off all the sounds; my mouth starts jittering; I start convulsing.
''Your eyes start rolling and you start overheating - your body feels like it's on fire.
''I can't drive - I don't want to be on the road; I'd be a liability to people.''
Over the past two weeks, the Queenstown Lakes District Council has held public meetings in Queenstown and Wanaka, the first step in deciding how it would or could regulate the sale and supply of the products in the district.
Options include a local bylaw, a Local Approved Product Policy (Lapp), or to include it in the district plan.
Mr Dillon believed the only way forward was to regulate the amount of the product an individual could purchase.
''From the council's point of view, particularly in Queenstown, it's a party town.
''The reality of the situation is people are going to experiment. The only thing we can do about that is limit the dose that's being [supplied].''
''I can't walk properly, I can't think properly, I can't sleep properly [but] my life is, very slowly, recovering.
''As much as I was somebody that initially was supportive of it, I'm now totally against it.''